I just started on Symlin three days ago. My doctor recommended that I cut my boluses in half, do 15mcg for 2 weeks, then 30mcg for 2 weeks, then return to see him. THAT'S IT. Now I knew going into this that it is way more complicated than that, so I'm altering that plan a little. From reading several posts and replies on here, I can't believe that doctors don't give you any further instruction. Following Gary Scheiner's advice that I got from taking the T1 University class on Symlin, I'm increasing the amount taken every couple days. I just started on 30mcg today with no side effects or feelings of fullness yet. However, I don't know if I can accurately say that considering the fact that my BG's have been insanely high. Today has been the worst. I woke up in the mid-200's, Injected Symlin, ate, bolused 75% right after eating (didn't know I was suppose to wait a while), 1 hour later was low 300's, 3 hours later high 200's. Every hour since then I've been in the 300's! I did a site change a couple hours ago, but I just cannot bring this down! For dinner, I was 272 pre-meal (no correction allowed per bolus wizard), injected Symlin (30mcg), waited 15 minutes, ate (40 carbs), waited an hour, checked again so I could accurately bolus, was low 300's, did full bolus for 40 carbs, an hour later mid-300's. An hour after that low 300's! Do you think it could be the Symlin causing the highs?
Hi, its kind of hard to tell if you're doing a correction properly.
"I woke up in the mid-200's, Injected Symlin, ate, bolused 75% right after eating (didn't know I was suppose to wait a while), 1 hour later was low 300's, 3 hours later high 200's".
....when you say you bolused 75%, did you include a BS correction bolus + bolus for carbs? Humalog, Apidra, and Novolog insulin still takes 2+ hours to lower high blood sugars. 1 hour isn't enough time to see results w/o exercise.
"For dinner, I was 272 pre-meal (no correction allowed per bolus wizard), injected Symlin (30mcg), waited 15 minutes, ate (40 carbs), waited an hour, checked again so I could accurately bolus, was low 300's, did full bolus for 40 carbs, an hour later mid-300's. An hour after that low 300's"
...do you know why there was no correction allowed? Was it because you had insulin on board? It seems like you are saying that you are bolusing for carbs...but are you correcting too? That may be the problem if your not. Also, you don't say if you bolused for the first 40 carbs that you took.
Symlin doesn't cause highs. I know for a fact that doctors always caution saying to cut a bolus in 1/2 when taking Symlin. But, that only really works if your BS in somewhat in the normal range (80-140). If you're a lot higher, you likely need more bolus.
I am not crazy about Symlin. See other posts I have made. It takes a lot of careful management and trial and error to home on on what is best. Let us know how you're doing! Ken
It's untrue that Symlin "doesn't cause highs" - and once you have a high from symlin and try to correct it - it's like you are shooting up water.
They usually tell you to slowly ramp up because of the nausea but that's misleading. FIRST, you want to go slow to see if it's working and doing it's job. Of course, that depends on why you are taking it in the first place. It does help tremendously with hunger - unless your BG goes really high - some people, esp. those like me who are insulin resistant actually feel hunger when BG goes up. It also cuts down the amount of insulin you need - my primary goal (since insulin itself put weight on me).
My own experience and what I've learned after almost a year working with and studying this very complex pharmacology, is that it can result in the somogyi effect - big time - if you are taking too much of it. OR, if you don't have your timing down, very important with Symlin and very individual. You go low and then the stress hormones kick in and bam - you bounce back higher (in my case) than you ever would have and you wind up having to take much more insulin than if you'd just bolused for all the carbs. Certainly no gain, right?
I would suggest going off the Symlin, getting your levels right, then start back - and at 15 mcg. I have found that I must wait until the carbs start to hit before I bolus, otherwise it's a waste of insulin and I'll have to repeat it - again, defeating my purpose. So you'll have to learn what works best for you by testing, testing or by using a CGM, which I do.
It can be worth but requires some dedication and focus.
Hi Cheri, you have me perplexed. "It's untrue that Symlin "doesn't cause highs"". Where did you get that information? All my studies and experience of using Symlin state that it basically is a synthetic hormone replacement (that beta cells no longer produce in the pancreas) which "levels" out blood sugar by delaying carbohydrate absorption. Symlin itself does not cause high BS. High BS is more likely due to the honeymoon period of trying to figure out how to use it in conjunction with insulin. I definitely agree with you stating to get your BS levels back to normal before experimenting with it. Ken
My information comes from my own experience and from sharing with others who have used Symlin. When I began last year I started with Jason's guides - http://www.tudiabetes.org/profiles/blogs/a-practical-symlin-guide-for - and I've been experimenting and documenting since then. I don't follow everything Jason says, but it was a good starting point. I nearly gave up until I figured things out.
I did not say the intention of Symlin is to raise your BG - but it is a common result. Just do a search through this forum and through the general forums - they are full of folks saying their BG soared uncharacteristically while using Symlin. It's full of folks who give up because it seems to make things worse.
It is my contention and my experience supports the fact that Symlin creates highs when you've taken too much or haven't eaten enough calories/carbs for the dose. The highs come from the Somogyi effect when stress hormones kick in to protect against the rapid lows.
I have also discovered a "saturation point" with Symlin, which is a cool thing. AFter slowly building up to 90 mcg, after 8 months it stopped working (I thought) and started giving me highs again. I remembered someone else here at Tu had told me they had experienced something like this, so I started reducing my dose - it worked! Now I only use 15 mcg (sometimes 30 if I have less complex carbs that hit faster). I'm not sure why this is - whether it stimulates your own production of Amylin or what.